Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 65, NWS Lubbock, TX

May 18, 2018Briscoe County, Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 18, 2018, 5:52 PM CDT for Briscoe County, Hall County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2018, 5:52 PM CDT (22:52 UTC)
Expired
May 18, 2018, 6:15 PM CDT
In force
23 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Briscoe County, TX, Hall County, TX

The radar

The Amarillo radar (KAMA), 108 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 403 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
664 J/kg
Mixed-layer CIN
-432 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
403 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

298 
WUUS54 KLUB 182252
SVRLUB
TXC045-191-182315-
/O.NEW.KLUB.SV.W.0065.180518T2252Z-180518T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
552 PM CDT FRI MAY 18 2018

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hall County in the Panhandle of Texas...
  Eastern Briscoe County in the Panhandle of Texas...

* Until 615 PM CDT

* At 552 PM CDT, a severe thunderstorm was located over Caprock
  Canyon State Park, moving northeast at 50 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is likely to mobile 
           homes...roofs and outbuildings. 

* Locations impacted include...
  Turkey, Caprock Canyon State Park, Quitaque, Valley Schools, Brice
  and Plaska Community.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3432 10098 3441 10120 3475 10097 3461 10063
TIME...MOT...LOC 2252Z 223DEG 44KT 3443 10107 

HAIL...1.00IN
WIND...70MPH
 
$$

MCZ
1 follow-up statement
385 
WWUS54 KLUB 182310
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
610 PM CDT FRI MAY 18 2018

TXC045-191-182320-
/O.EXP.KLUB.SV.W.0065.000000T0000Z-180518T2315Z/
Hall TX-Briscoe TX-
610 PM CDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HALL AND EASTERN
BRISCOE COUNTIES WILL EXPIRE AT 615 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm as it approaches Brice.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3432 10098 3441 10120 3475 10097 3461 10063
TIME...MOT...LOC 2310Z 223DEG 44KT 3457 10091 

$$

MCZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:24 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 18, 2:24 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
224 PM CDT Fri May 18 2018

.DISCUSSION...
Elevated convection continued to develop across the southern
South Plains early this afternoon. This was largely in response to
weak height falls impinging on a N-S axis of richer PWATs all
underneath favorable upper diffluence. Although recent high
resolution CAMs have a poor handle on this activity, the
expectation is for this elevated convection to gradually become
surface based as it progresses NE into an increasingly unstable
airmass focusing in the eastern Panhandle. This seems plausible
given diminishing CINH downstream of this elevated convection as
temps rise into the mid 90s. The dryline meanwhile will slowly
become better defined across our western zones this afternoon
before making an eastward push later today as a weak upper trough
axis lifts NE. The dryline may not benefit us much as the brunt of
850mb moisture advection shifts into the eastern Panhandle in
response to stronger height falls arriving there this evening. As
such, PoPs continue to be highest in our NE zones where high based
supercells could easily develop by late day within 3000 J/kg of
CAPE and 35 knots of deep layer shear.

Behind tonight's shortwave trough, a weak upper low is progged to
develop over eastern CO and meander slowly eastward through
Sunday. Following deeper and drier SW flow on Saturday with
conditional dryline PoPs off the Caprock, departure of the
aforementioned low should release a cold front southward through
the Panhandle Saturday night before slowing across our southern
zones on Sunday. Maintained healthy 40-50% PoPs Sat night for this
boundary's arrival, while thinning these out on Sunday under
shortwave ridging and cooler/more stable air following the
earlier precip. Rain chances should see some resurgence Sun night
as a deeper fetch of Gulf moisture resumes ahead of increasingly
cyclonic SW flow. This theme remains mostly intact each day
through at least Wednesday, but PoPs each day will be highly
contingent on any pre-existing boundaries including the dryline.
With generally modest SW flow aloft, the dryline should occupy a
more westerly longitude each day...perhaps remaining in eon NM
each days. Steady height rises ahead of sharper upper ridging now
appear more likely by late week as the western CONUS cyclone
slowly decays and sweeps east across the central and northern
Rockies, so rain chances were culled accordingly for Thu and Fri.

&&

.FIRE WEATHER...
Southwest winds behind a developing dryline will slowly increase
to 15 to 25 mph in the coming hours across the western South
Plains. RH values should easily fall into the single digits, mainly
west of the Highway 385 corridor, where most fuels did not
benefit from rainfall in the past week. Red Flag Warning remains
valid through 9 PM at which point winds will diminish to under 15
mph.

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT this evening for TXZ021-022-027-
028-033-034-039-040.

&&

93
Hazardous weather outlook, May 18, 3:52 PM CDT, 2 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
352 PM CDT Fri May 18 2018

TXZ021>044-190900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
352 PM CDT Fri May 18 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for the far Southeast
Panhandle and the adjacent Rolling Plains until 10 PM. Scattered
severe thunderstorms are expected to affect these areas with hail
to 2 inches in diameter and wind gusts to 70 mph. Heavy downpours
with minor flooding are also possible. Also, elevated to critical
wildfire weather will continue through mid evening across the
western South Plains and extreme southwestern Texas Panhandle
where a Red Flag Warning is in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong thunderstorms are also possible Saturday night and
Sunday. Strong or severe thunderstorms also may develop Monday
through Wednesday as an unsettled pattern holds over our region.

In the hours before

Special weather statement, May 18, 2:38 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Lubbock TX
238 PM CDT FRI MAY 18 2018

TXZ035-182000-
Lubbock TX-
238 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LUBBOCK COUNTY UNTIL
300 PM CDT...

At 236 PM CDT, emergency management reported a strong thunderstorm
near Wolfforth, or 7 miles west of Lubbock, moving northeast at 25
mph.  This storm produced pea size hail when it moved over the city
of Wolfforth.

Up to one half inch diameter hail and winds in excess of 40 mph will
be possible with this storm.

Locations impacted include...
Lubbock, Wolfforth, Shallowater, Lubbock International Airport,
Texas Tech University, Downtown Lubbock, Lubbock South Plains
Mall and New Deal.

LAT...LON 3355 10208 3362 10208 3379 10189 3359 10171
      3349 10203
TIME...MOT...LOC 1936Z 232DEG 22KT 3355 10200

JORDAN
Local storm report, May 18, 2:57 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
257 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             1 NNW WEST END PLACE    33.59N 101.96W
05/18/2018  M1.00 INCH       LUBBOCK            TX   PUBLIC

            AT MILWAUKEE AND 4TH STREET, MOSTLY HALF-INCH SIZE.

&&

EVENT NUMBER LUB1800135

LUB

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:27 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley63 min
May 17, 7:30 PM CDTSevere Thunderstorm WarningLUBGarza, Kent60 min
May 17, 7:50 PM CDTAreal Flood AdvisoryLUBChildress, Cottle55 min
May 17, 8:37 PM CDTSpecial Weather StatementLUBStonewall23 min
May 18, 4:08 AM CDTRed Flag WarningLUBBailey, Castro, Cochran, Hockley, Lamb, Parmer and 2 more17 hr
May 18, 2:38 PM CDTSpecial Weather StatementLUBLubbock22 min
May 18, 3:21 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley21 min
May 18, 5:21 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.